Texas, 2007

Hail and Damaging Winds in Texas, July 9, 2007

July 9, 2007 · NWS LUB · 4 events in 3 counties and zones

Scattered thunderstorms over the extreme southern Texas Panhandle and the South Plains produced large hail up to the size of quarters and severe winds. No serious damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms over the extreme southern Texas Panhandle and the South Plains produced large hail up to the size of quarters and severe winds. No serious damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 9, 2:19 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:19 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUL 9 2007

.SHORT TERM...
MIDDLE LEVEL SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DECREASE
IN COVERAGE ACROSS THE CENTRAL SOUTH PLAINS THROUGH THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING.

WEAK COLD FRONT/OUTFLOW IS LOCATED OVER THE NORTHWESTERN CWA AND MAY
BECOME A FOCUS FOR ADDITIONAL THUNDERSTORMS THROUGH THE EVENING
BEFORE A CLUSTER OF STORMS ATTEMPTS TO ORGANIZE AND MOVE SOUTH TO
SOUTHEASTWARD. QUESTION IS WHETHER IT DEVELOPS OVER NEW MEXICO OR
SOUTH CENTRAL KANSAS?  FOR NOW WILL NOT GO ANY HIGHER THAN SCATTERED
POPS ACROSS THE AREA.

ANY CONVECTIVE DEBRIS WILL HAVE AN IMPACT ON HIGH TEMPERATURES
TOMORROW. HAVE GONE ON THE SLIGHTLY COOLER SIDE OF GUIDANCE FOR THIS
FORECAST AND LET LATER SHIFTS TWEAK AS NEEDED.

.LONG TERM...
SMALL UPPER LEVEL DISTURBANCES AND WEAK FRONTAL PASSAGES WILL BE THE
FOCUS IN THE LONG TERM. AN UPPER LEVEL RIDGE CONTINUES OVER THE
WESTERN CONUS WHICH WILL TRANSITION TO MORE ZONAL FLOW BY THE END OF
THE FCST PERIOD...ESPECIALLY OVER THE NORTHERN U.S. ANY UPPER LEVEL
JET MAXES WILL STAY WELL TO THE NORTHEAST IN THE TROUGH. TUESDAY
NIGHT LOOKS BEST FOR RAIN CHANCES WITH THE FIRST OF THE
AFOREMENTIONED FRONTS MOVING SOUTH THROUGH THE PANHANDLE. MODELS
CONTINUE TO DIFFER ON THE TIMING OF CONVECTIVE INITIATION BUT
LOCATION WILL LIKELY OCCUR ALONG THE BOUNDARY DURING THE EARLY
EVENING HOURS ON TUESDAY. THE NAM CONTINUES TO MOVE THE FRONT
SLIGHTLY FASTER THAN THE GFS...SO THE CONVECTIVE INITIATION WILL
DIFFER IN THE MODELS AS WELL. THE NEXT BOUNDARY TO AFFECT THE AREA
IS PROGGED FOR THURSDAY NIGHT INTO FRIDAY MORNING. DEVELOPMENT OFF
THE MOUNTAINS WILL BE POSSIBLE BUT A SHORTWAVE MOVING THROUGH THE
PANHANDLES/WESTERN OKLAHOMA MAY PROVIDE FOR SOME CONVECTION FRIDAY
EVENING. TOO MANY UNCERTAINTIES HAVE YIELDED ONLY SLIGHT CHANCE IN
POPS THROUGHOUT THE WEEK PAST TOMORROW NIGHT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  65  90  65 /  50  20  40  20  20
TULIA         66  94  66  92  66 /  30  20  40  20  20
PLAINVIEW     66  95  65  92  67 /  30  20  40  20  20
LEVELLAND     66  96  65  91  68 /  20  20  40  20  20
LUBBOCK       70  95  69  91  70 /  30  20  40  20  20
BROWNFIELD    69  97  68  92  70 /  20  20  30  20  20
CHILDRESS     73  95  71  92  72 /  30  20  40  20  30
SPUR          70  96  68  92  72 /  20  20  40  20  20
ASPERMONT     74  96  72  94  73 /  20  20  40  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/01
Hazardous weather outlook, Jul 9, 4:51 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CDT MON JUL 9 2007

TXZ021>044-101100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ON THE HIGHER
TERRAIN OF NEW MEXICO AND MOVE INTO THE CENTRAL AND NORTHERN
PARTS OF THE REGION TONIGHT. SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH LOCALLY HEAVY RAINFALL THE MAIN THREAT. SOME
LOCALIZED FLASH FLOODING MAY OCCUR ESPECIALLY OVER THE EXTREME
SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 9, 2:46 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT MON JUL 9 2007

TXZ023-092115-
SWISHER TX-
346 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 344 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF TULIA...MOVING SOUTHEAST AT
10 MPH.

BRIEF...STRONG WIND GUSTS NEAR 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Jul 9, 3:06 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CDT MON JUL 9 2007

TXZ034-035-092130-
LUBBOCK TX-HOCKLEY TX-
406 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM ACROSS SOUTHEAST HOCKLEY AND SOUTHWEST
LUBBOCK COUNTIES...

AT 400 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WOLFFORTH...OR ABOUT 15 MILES
EAST OF LEVELLAND...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Jul 9, 3:45 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT MON JUL 9 2007

TXZ023-024-092215-
SWISHER TX-BRISCOE TX-
445 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM ACROSS BRISCOE AND SWISHER COUNTIES...

AT 436 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MACKENZIE RESERVOIR...OR
ABOUT 11 MILES WEST OF SILVERTON...MOVING EAST AT 10 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
Special weather statement, Jul 9, 4:18 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT MON JUL 9 2007

TXZ024-025-092245-
BRISCOE TX-HALL TX-
518 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM ACROSS HALL AND BRISCOE COUNTIES...

AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LAKEVIEW...OR ABOUT 15
MILES NORTHEAST OF QUITAQUE...MOVING EAST AT 5 TO 10 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.
Special weather statement, Jul 9, 4:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT MON JUL 9 2007

TXZ021-092315-
PARMER TX-
544 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM ACROSS NORTHERN PARMER COUNTY...

AT 543 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF FRIONA...MOVING EAST AT 15 MPH.
FRIONA IS IN THE PATH OF THIS STORM.

SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Jul 9, 5:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT MON JUL 9 2007

TXZ027-092345-
BAILEY TX-
608 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM MOVING INTO NORTHWEST BAILEY COUNTY...

AT 604 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE NEW MEXICO STATE LINE ABOUT 3 MILES
WEST OF WEST CAMP. THIS STORM IS MOVING TO THE SOUTH-SOUTHEAST AT
25 MPH. THE COMMUNITY OF WEST CAMP IS IN THE PATH OF THIS STORM

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
July 9, 5:40 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

The Texas Tech University West Texas Mesonet site near Muleshoe recorded a severe thunderstorm wind gust of 60 mph. No damage was reported.

Hail, Swisher

When
July 9, 5:50 PM CST
Where
Swisher County, Happy
Measured
0.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
34.730, -101.850

The public reported large hail up to the size of pennies in Happy. The hail was particularly hard, and reports indicated that some minor damage to vehicles did occur.

Thunderstorm Wind, Hale

When
July 9, 6:40 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.858, -101.770

A severe thunderstorm wind gust of 64 mph was measured by the Texas Tech University West Texas Mesonet northeast of Abernathy. No damage was reported.

Hail, Swisher

When
July 9, 7:55 PM CST
Where
Swisher County, 3 mi S of Happy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.687, -101.850

Motorists traveling along Interstate 27 encountered quarter size hail just south of Happy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35542, 35541, 35543, 35544.